June, '01 | briefing | mail | don't say this | flakers' jargon | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | PsorHeads | 2001 Ed Dewke

Ophthalmic Drugs Triggered P Flare?
from Paul D.

Ed:  Not sure if you are interested in non-associated drug interactions, but thought I’d send this to you anyway.

I have had plaque P on my elbows for 11 years, very mild, and had never had it treated.  I’d also never had any type of “flare up.”

I recently developed a cornea ulcer and was prescribed Ocuflox (an ophthalmic antibiotic) and Alrex (an ophthalmic corticosteroid) to fight the eye infection.  During the 3 weeks of taking the steroid I had a moderate flare up of P (standard plaque variety) on the back of my hands, calves and shins.  I had no recent life changes, no additional stress, and the steroid / antibiotic were the first prescription drugs I’ve ever taken in my life.  I’m a 33 year-old male.  I thought it was more than just a coincidence.

Felt it was worth informing somebody about (also sent this to NPF).  Neither my eye doctor nor my dermatologist knew of a link between Alrex and P flare ups.  When my dermatologist prescribed Ultravate to treat the P, also a corticosteroid, I wondered if there was a link between the medicine I took for my cornea ulcer infection and the almost immediate flare up of P, since they were both from the corticosteroid family.

Hope this information is of use to the rest of the readers and perhaps somebody else has had this unfortunate sequence of events as well and can confirm or deny. -Paul D.

*****  

Ed’s Response:  No one with P is lucky, Paul, but in one sense your ability to associate your flare with the drugs is fortunate.  You have good reason to suspect one of your P triggers may be ophthalmic corticosteroids, this particular one, or ophthalmic antibiotics, or that particular one.  Many of us haven’t the foggiest clue what triggers our P!  Most of us have suspicions with nowhere near the cause-effect evidence you’ve related.

I’m not surprised your docs had not heard of any association between the drugs you were prescribed and your P.  Derms have less of a handle on what triggers P than flakers do — probably because they see so many dissimilar cases whereas a typical flaker studies one case, his or her own.

While topical corticosteroids are perhaps the most frequently prescribed psoriasis therapy, they are known to have the reverse effect, to make P worse.  One might wonder why your derm prescribed Ultravate if there was reason to suspect a corticosteroid may have triggered your flare.  I don’t know, but I suspect your derm was leaning on the distinction between a topical and an ophthalmic.  If you’re careful with the topical it may never penetrate beyond your skin in significant quantity to trigger anything.  But might an ophthalmic behave differently?

Please let us know how you fare as time goes on.  -Ed

This Month's Mail | Archives

www.flakehq.com